excipient lung disease
Excipient lung disease (ELD) refers to a granulomatous angiocentric pulmonary response to the intravenous injection of fillers in crushed oral tablets or particulate agents in illicit street drugs.
Excipients are insoluble inert fillers used to protect the active components of drugs in oral tablets and facilitate swallowing or absorption . For the purpose of this article, it also refers to other inert substances mixed with recreational drugs.
Although many authors refer to specific terms such as pulmonary talc granulomatosis, the term "excipient lung disease" has been proposed as a more encompassing definition, regardless of the underlying particulate agent causing the disease.
Although Ritalin lung also might involve talc, it is radiographically very distinct from ELD and potentially more a complication of methylphenidate (Ritalin) rather than the talc itself.
This disease occurs exclusively in those who misuse drugs, though the actual incidence is unknown and likely underestimated.
Patients can either be asymptomatic or present with nonspecific symptoms such as shortness of breath. Patients with more severe disease can present with worsening right heart failure, progressive pulmonary hypertension and even sudden death.
Although it was originally described as being caused by talc particles in patients injecting crushed methadone tablets intravenously, clinically and radiologically indistinct patterns have been observed in response to other excipients such as microcrystalline cellulose, crospovidone, and starch.
Histopathology demonstrates a granulomatous response to injected particles in and around pulmonary arterioles and capillaries (angiogranulomatous response). The disease is usually chronic and progressive, although milder and spontaneously resolving forms can be seen mainly with starch as it is rapidly cleared from the lungs . The severity of the disease is usually related to the amount and timing of the drug injection(s).
- usually insensitive
- widespread small (2-3 mm) well-defined nodules; there may be mid- to lower zone predilection.
- with disease progression, if the patient survives, the nodules may coalesce and massive fibrosis can occur
- multiple centrilobular nodules, sometimes conforming to a tree-in-bud pattern
- they correspond to distal periarterial granulomas
- can be more concentrated in the mid- and lower lung zones, probably reflecting increased physiological blood flow to the bases
- ground-glass opacities can, less commonly, be seen probably reflecting tiny confluent micronodules
- acute pulmonary hypertension can develop with signs of right ventricular strain such as right ventricle dilatation and straightening or bowing of the interventricular septum and eventually dilatation of the pulmonary arteries
Differential diagnosis generally includes causes of centrilobular nodules, but when this finding is combined with signs of acute pulmonary hypertension or right ventricular strain, ELD should be strongly considered. If there is a known malignancy, distal pulmonary tumor thromboembolism can give an identical imaging appearance.